Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS Charleston, WV

May 23, 2000Wood County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2000, 8:56 PM EDT for Wood County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2000, 8:56 PM EDT (00:56 UTC)
Expired
May 23, 2000, 9:30 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Wood County, WV

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 7:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 240057
SVRCRW
WVC107-240130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
856 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WOOD COUNTY IN WEST VIRGINIA...

* UNTIL 930 PM EDT...

* AT 855 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM IN THE VICINITY OF PARKERSBURG... MOVING
  SOUTHEAST AT 30 MPH.

* SOME COMMUNITIES WHICH MAY BE AFFECTED BY THIS STORM ARE...
  PARKERSBURG...
  WILLIAMSTOWN...
  WAVERLY...
  WALKER...
  DEERWALK...

<<< CALL TO ACTION >>> GO INSIDE A STURDY BUILDING AND STAY AWAY
FROM WINDOWS!  A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS
CAN AND OCCASIONALLY DO  PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING.

.END/CL

 
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EDT, 6 hours 26 minutes earlier.

Area forecast discussion, May 23, 2:30 PM EDT, 6 hours 26 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-240845-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT TUE MAY 23 2000

NO SURPRISES SO FAR THIS AFTN.

WEAKENING SFC TROF MOVING INTO ERN INDIANA ON SW TO SRN
IL AND SRN MO AT 18Z.  BEST INFLOW AND INSTABILITY SRN IL INTO WRN KY.

IN OUR VCNTY - FEW SHWRS AND TSTMS LATE THIS AFTN AND THIS EVENING
FROM UPPER AIR TROF AND THE APPROACHING WEAK SFC TROF.

AT FIRST THOUGHT - U WOULD THINK CHANCE OF PCPN ONLY THIS EVENING -
BUT DO NOT LIKE THE NOSE OF STRONG JET STREAKING SE BRINGING THE
LAYERS CLOUDS INTO STL VCNTY FROM NW AT 18Z.  THIS MAY HELP TRIGGER
A LATE NIGHT TRW/RW IN SRN COUNTIES.  SO WILL LEAVE THE CHC POP ALL
NIGHT.  JUST FIRST HALF OF NIGHT IN NORTH.

THE STRONG FLOW FOR LATE MAY ON WED STILL HAS US CONCERNED ABOUT
GUSTY TRWS ON WED AFTN/EVENING.  STRONGEST FLOW TO OUR NORTH.
WILL INCLUDE AN AVERAGE WIND AROUND 15-20 MPH DURING DAY.

NGM MOS DEW POINTS DO NOT APPEAR HIGH ENOUGH...THINKING HIGHEST
DEW POINTS IN PKB-CRW-HTS REGION WED AFTN...IN THE 64-68 DEG
RANGE.  WILL BASE FCST ON CD FRONT MOVING THROUGH SLOWER THAN
WE THOUGHT EARLIER-BASICALLY SLIDING THRU CRW LATE WED NGT.

STILL DRY ON THU.  QUESTION IN EXTENDED - HOW QUICKLY WILL
MOISTURE LIFT BACK NORTHEAST FROM THE TN VLY ON FRIDAY?  EXTENDED
FCSTR WILL LEAVE FRIDAY DRY FOR NOW.  COOLEST TEMPS THU NGT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / BATTY

In the hours before

Local storm report, May 23, 6:33 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
633 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BRIDGEPORT                WV   1.75 INCH HAIL
05/24/00   HARRISON                       REPORTED BY MOTORIST ON
                                          INTERSTATE 79

0550 PM    TYGART JCT                WV   .88 INCH HAIL
05/24/00   BARBOUR                        LARGEST WAS THE SIZE OF
                                          NICKELS.

0610 PM    MONTROSE                  WV   .75 INCH HAIL
05/24/00   RANDOLPH

N
Local storm report, May 23, 7:28 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
728 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    SHINNSTON                 WV   .88 INCH HAIL
05/24/00   HARRISON

0708 PM    MEADLAND                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0708 PM    ROSEMONT                  WV   .75 INCH HAIL
05/24/00   TAYLOR

N
Local storm report, May 23, 8:33 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
833 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BRIDGEPORT                WV   1.75 INCH HAIL
05/24/00   HARRISON                       REPORTED BY MOTORIST ON
                                          INTERSTATE 79

0550 PM    TYGART JCT                WV   .88 INCH HAIL
05/24/00   BARBOUR                        LARGEST WAS THE SIZE OF
                                          NICKELS.

0610 PM    MONTROSE                  WV   .75 INCH HAIL
05/24/00   RANDOLPH

0700 PM    SHINNSTON                 WV   .88 INCH HAIL
05/24/00   HARRISON

0708 PM    MEADLAND                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0708 PM    ROSEMONT                  WV   .75 INCH HAIL
05/24/00   TAYLOR

0725 PM    ARDEN                     WV   .75 INCH HAIL
05/24/00   BARBOUR

0825 PM    MERCERVILLE               OH   .75 INCH HAIL
05/24/00   GALLIA

N
Local storm report, May 23, 8:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
850 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    GLENWOOD                  WV   1 INCH HAIL
05/24/00   MASON

N

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:27 PM EDTFlash Flood WarningRLXTyler2 hr
May 23, 9:13 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie32 min
May 24, 5:31 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison34 min
May 24, 6:03 PM EDTSevere Thunderstorm WarningRLXRandolph32 min
May 24, 6:43 PM EDTSevere Thunderstorm WarningRLXHarrison27 min
May 24, 7:05 PM EDTSevere Thunderstorm WarningRLXTaylor35 min
May 24, 7:23 PM EDTSevere Thunderstorm WarningRLXBarbour32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.